Riv. Mat. Univ. Parma, Vol. 14, No. 1, 2023

Emre Alkan [a]

Mertens type formulas based on density

Pages: 113-152
Received: 10 June 2022
Accepted in revised form: 23 August 2022
Mathematics Subject Classification: 11N05, 11M41, 11Y60.
Keywords: Mertens type formula, Mertens density, relative natural density, Dirichlet density, associated zeta function, size of semigroup.
Authors address:
[a]: Koç University, Department of Mathematics, 34450, Sarıyer, Istanbul, Turkey

Full Text (PDF)

Abstract: We introduce a new density among sets of prime numbers which is called the Mertens density. Building on the works of Olofsson, Pollack and Wirsing, it is shown, in complete contrast with the cases of relative natural density and Dirichlet density, that the existence of Mertens density of a set of prime numbers turns out to be equivalent to Mertens type formulae and the limiting behaviors of the associated zeta function at one together with the size of the corresponding semigroup, all formed according to the underlying set of primes. Various constants, such as the Meissel-Mertens constants, appearing in the equivalent statements are shown to be related with each other through elementary formulas. This allows us to study specific partitioning properties between sets of primes taking into account their density and the asymptotics of the generated semigroup. It is further demonstrated that the Mertens density neither implies nor is implied by the relative natural density. Assuming explicit forms of the error terms, sharper versions of some of our results are also obtained.

E. Alkan and A. Zaharescu, \(B\)-free numbers in short arithmetic progressions, J. Number Theory 113 (2005), 226-243. MR2153277
E. Alkan, On Dirichlet \(L\)-functions with periodic coefficients and Eisenstein series, Monatsh. Math. 163 (2011), 249-280. MR2805873
E. Alkan, Distribution of averages of Ramanujan sums, Ramanujan J. 29 (2012), 385-408. MR2994108
E. Alkan, Ramanujan sums and the Burgess zeta function, Int. J. Number Theory 8 (2012), 2069-2092. MR2978857
A. Beurling, Analyse de la loi asymptotique de la distribution des nombres premiers generalises, Acta Math. 68 (1937), 255-291. MR1577580
R. Bumby and E. Ellentuck, Finitely additive measures and the first digit problem, Fund. Math. 65 (1969), 33-42. MR0249386
P. L. Chebyshev, Sur la fonction qui détermine la totalité des nombres premiers inférieurs à une limite donnée, Mem. Acad. Sci. St. Petersburg 6 (1848), 1-19.
P. L. Chebyshev, Mémorie sur nombres premiers, Mem. Acad. Sci. St. Petersburg 7 (1850), 17-33.
P. L. Chebyshev, Lettre de M. le professeur Tchébychev à M. Fuss, sur un nouveau théorème relatif aux nombres premiers contenus dans la formes \(4n+1\) et \(4n+3\), Bull. Classe Phys. Acad. Imp. Sci. St. Petersburg 11 (1853), 208.
D. I. A. Cohen, An explanation of the first digit phenomenon, J. Combinatorial Theory Ser. A 20 (1976), 367-370. MR0406912
D. I. A. Cohen and T. M. Katz, Prime numbers and the first digit phenomenon, J. Number Theory 18 (1984), 261-268. MR0746863
P. G. L. Dirichlet, Sur une nouvelle méthode pour la détermination des intégrales multiples, J. Math. Pures Appl. 4 (1839), 164-168. Numdam
P. Erdős, On the difference of consecutive terms of sequences defined by divisibility properties, Acta Arith. 12 (1966/1967), 175-182. MR0207673
A. Fujii, Some generalizations of Chebyshev's conjecture, Proc. Japan Acad. Ser. A Math. Sci. 64 (1988), 260-263. MR0974088
I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Seventh ed., Elsevier/Academic Press, Amsterdam, 2007. MR2360010
J. Hadamard, Sur la distribution des zéros de la fonction \(\zeta(s)\) et ses conséquences arithmétiques, Bull. Soc. Math. France 24 (1896), 199-220. MR1504264
D. R. Heath-Brown, The number of primes in a short interval, J. Reine Angew. Math. 389 (1988), 22-63. MR0953665
G. Hoheisel, Primzahlprobleme in der Analysis, Sitzungberichte Akad. Berlin (1930), 580-588. Zbl
M. N. Huxley, On the difference between consecutive primes, Invent. Math. 15 (1972), 164-170. MR0292774
J. Korevaar, Tauberian theory: A century of developments, Grundlehren der Math. Wiss., 329, Springer-Verlag, Berlin, 2004. MR2073637
E. Landau, Handbuch der Lehre von der Verteilung der Primzahlen, 2, Leipzig, Berlin: B. G. Teubner, 1909. Zbl   Article
A. Languasco and A. Zaccagnini, A note on Mertens' formula for arithmetic progressions, J. Number Theory 127 (2007), 37-46. MR2351662
A. Languasco and A. Zaccagnini, Some estimates for the average of the error term of the Mertens product for arithmetic progressions, Funct. Approx. Comment. Math. 38 (2008), 41-47. MR2433787
A. Languasco and A. Zaccagnini, On the constant in the Mertens product for arithmetic progressions. II. Numerical values, Math. Comp. 78 (2009), 315-326. MR2448709
A. Languasco and A. Zaccagnini, On the constant in the Mertens product for arithmetic progressions. I. Identities, Funct. Approx. Comment. Math. 42 (2010), 17-27. MR2640766
A. Languasco and A. Zaccagnini, Computing the Mertens and Meissel-Mertens constants for sums over arithmetic progressions, Experiment. Math. 19 (2010), 279-284. MR2743571
P. Lindqvist and J. Peetre, On the remainder in a series of Mertens, Exposition. Math 15 (1997), 467-478. MR1486409
J. Liouville, Note sur quelques intégrales définies, J. Math. Pures Appl. 4 (1839), 225-235. Numdam
W. Mantel, Problem \(28\), Wiskundige Opgaven 10(60-61) (1907), 320. Zbl
F. Mertens, Ueber einige asymptotische Gesetze der Zahlentheorie, J. Reine Angew. Math. 77 (1874), 289-338. MR1579608
F. Mertens, Ein Beitrag zur analytischen Zahlentheorie, J. Reine Angew. Math. 78 (1874), 46-62. MR1579612
R. Olofsson, Properties of the Beurling generalized primes, J. Number Theory 131 (2011), 45-58. MR2729208
P. Pollack, On Mertens' theorem for Beurling primes, Canad. Math. Bull. 56 (2013), 829-843. MR3121692
D. Popa, A double Mertens type evaluation, J. Math. Anal. Appl. 409 (2014), 1159-1163. MR3103225
D. Popa, A triple Mertens evaluation, J. Math. Anal. Appl. 444 (2016), 464-474. MR3523386
R. A. Raimi, The first digit problem, Amer. Math. Monthly 83 (1976), 521-538. MR0410850
B. Riemann, Ueber die Anzahl der Primzahlen unter einer gegebenen Grösse, Monatsberichte Königlichen Preussischen Akademie der Wissenschaften Berlin (1859), 671-680.
M. Rosen, A generalization of Mertens' theorem, J. Ramanujan Math. Soc. 14 (1999), 1-19. MR1700882
J.-P. Serre, A course in Arithmetic, Grad. Texts in Math., 7, Springer-Verlag, New York-Heidelberg, 1973. MR0344216
S. Uchiyama, On some products involving primes, Proc. Amer. Math. Soc. 28 (1971), 629-630. MR0277494
C.-J. de la Vallée Poussin, Recherches analytiques sur la théorie des nombres premiers, I, II, III, Ann. Soc. Sci. Bruxelles 20 (1896), 183-256, 281-362, 363-397. Article
E. A. Vasil'kovskaja, Mertens' formula for an arithmetic progression, Taškent. Gos. Univ. Naučn. Trudy 548 Voprosy Mat (1977), 14-17, 139-140. MR0565984
A. I. Vinogradov, On Mertens' theorem, Dokl. Akad. Nauk. SSSR 143 (1962), 1020-1021. MR0132729
A. I. Vinogradov, On the remainder in Mertens' formula, Dokl. Akad. Nauk. SSSR 148 (1963), 262-263. MR0143740
E. Wirsing, Über die Zahlen, deren Primteiler einer gegebenen Menge angehören, Arch. Math. 7 (1956), 263-272. MR0083003
E. Wirsing, Das asymptotische Verhalten von Summen über multiplikative Funktionen, Math. Ann. 143 (1961), 75-102. MR0131389

Home Riv.Mat.Univ.Parma